Minnesota, 2018Winter Weather in Minnesota, March 10, 2018
March 10, 2018 · NWS FSD · 3 events in 3 counties and zones
During the morning of March 10, an approaching weak mid-level wave brought a brief pulse of warm advection. With cold temperatures at the surface and warmer temperatures aloft, a mix of precipitation types occurred.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning of March 10, an approaching weak mid-level wave brought a brief pulse of warm advection. With cold temperatures at the surface and warmer temperatures aloft, a mix of precipitation types occurred. Most freezing rain was brief and light across southwest Minnesota, with snow the predominant type. While most snowfall was less than an inch, a narrow band of one to four inches occurred from Pipestone to Worthington along the Buffalo Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 10, 5:30 AM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Mar 10, 5:30 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
530 AM CST Sat Mar 10 2018
.SHORT TERM...(Today and Tonight)
Issued at 307 AM CST Sat Mar 10 2018
Fairly messy system, currently evident on water vapor imagery over
southwest MT, will slide southeast into the region today. Ahead of
it, an initial shortwave and push of warm air advection has led to a
line of showers on radar across south central SD early this morning.
A dry layer near 850 mb has tempered this precipitation but with
pockets of favorable elevated lapse rates could see enough localized
enhancement to get something to the ground and thus will leave
chance POPs in this morning.
By late afternoon/early evening, the upper level closed low should
make its way into south central South Dakota and eventually slide
southeastward through Nebraska. This will push a second, and
somewhat more widespread, round of precipitation thru the region
thru the evening and overnight hours. Will likely be somewhat
fractured areas of precipitation, but nonethelesss, good chances of
seeing something at some point during this time frame. Forecast
soundings and temperatures profiles suggest that anything that falls
during the afternoon hours would generally be rain or a rain/snow
mix. The rain/snow line will again crash southward thru the evening
with just plain snow by mid evening region-wide. Fairly quick
hitting and fractured nature of precipitation should keep snow
amounts light for most. Amounts will likely vary quite a bit from
location to location dependant on where different precipitation
bands sit for longer durations of time. This quasi-fractured and
varying nature of the precipitation and resultant rain/snow amounts
should be stressed again when trying to convey how the sensible
weather will play out over the next 36 hours. Unlike the system from
a few days ago, winds will not be a significant factor, although
could gusts up near 30 mph during the evening and overnight hours
west of I-29. The general winter threats will exists with the
potential for slick and snow covered roads, along with periods of
reduced visibility when snow is falling.
As the main wave pulls away Saturday night, another weaker PV
anomoly drops south and, combined with a continued saturated
dentritic layer, will keep a chance of snow going into Sunday
morning. Any lingering precipitation should come to an end thru the
afternoon hours. Winds will remain somewhat breezy Sunday,
particularly west of I-29.
.LONG TERM...(Sunday through Friday)
Issued at 307 AM CST Sat Mar 10 2018
Still looks like a period of tranquil weather and gradual warming
into the next work week. Monday and Tuesday we sit squarly in
northerly flow aloft which will continue to usher in cooler than
normal temperatures. Highs Monday and Tuesday will generally be in
the 30s to perhaps nearing 40 across our far south. Wednesday and
Thursday, the upper level ridge nudges into the region with
southerly surface winds ushering in warmer temeperatures. With 925
mb temperatures anywhere from 7 to 14 C across our region, could be
looking at upper 40s to 50s by Thursday. Friday could be even warmer
with dare I say 60s possible per the ECMWF and Canadian. Meanwhile,
the GFS hints at another wave thus making the details in the far
extended on the murkey side.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 523 AM CST Sat Mar 10 2018
Narrow band of wintry mix stretches from near KPIR to KMHE to KSUX
as of 1130z this morning. Surface observations and cameras show
this precipitation has generally been light and brief but
nonetheless, with temperatures hovering near freezing, could be
of note. Once this band moves east of our TAF sites later this
morning, mid level clouds and mostly VFR conditions should prevail
thru the afternoon. KHON will be the exception where MVFR
conditions could spread back in by as early as mid afternoon with
MVFR/IFR conditions impacting all TAF sites by this evening. Light
snow is also expected by during the evening and overnight hours.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Mar 10, 3:44 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
344 AM CST Sat Mar 10 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
344 AM CST Sat Mar 10 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
A light rain or snow mixture is possible from early today into
Sunday morning, with this evening being the most likely time for
snow. Snow accumulations are expected to generally be less than 2
inches.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Rock
- When
- March 10, 9:00 AM CST to 1:00 PM CST
- Where
- Rock forecast zone
- Reported by
- AWOS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Light freezing rain produced less than a tenth of an inch ice accumulation, glazing untreated surfaces with a thin coating of ice. A brief period of light snowfall as precipitation ended produced less than an inch of snow.
Winter Weather, Pipestone
- When
- March 10, 10:00 AM CST to 10:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
A persistent light snowfall started with a brief mix of light freezing rain, resulting in a light glaze of icing. Total snowfall at Pipestone through the evening on March 10 was 3.5 inches, with 2.0 inches at Edgerton.
Winter Weather, Nobles
- When
- March 10, 10:00 AM CST to 4:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
A persistent light snowfall started with a brief mix of light freezing rain, resulting in a light glaze of icing. Total snowfall at Worthington through the afternoon on March 10 was 1.5 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, March 10, 20183 deaths · 10 events
- Hail and Damaging Winds in Texas, March 10 to 11, 20182 deaths · 7 injured · $350,000 · 2.75 in hail · 26 events
- Wildfire in Texas, March 10, 20181 death · 1 event
- Tornadoes and Hail in Mississippi, March 10 to 12, 2018$312,000 · EF1 · 23 events
- Hail in Arkansas, March 10, 2018$95,000 · 2 in hail · 15 events
- Hail and Damaging Wind in Arkansas, March 10 to 11, 2018$107,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Arkansas, March 10, 20183.5 in hail · 27 events
- Hail in Oklahoma, March 10, 2018$15,000 · 1.75 in hail · 3 events
- Wildfire in Oklahoma, March 10 to 15, 20186 events
- Winter Weather in Iowa, March 10, 20183 events
- Hail in Mississippi, March 10, 20181 in hail · 2 events
- Winter Storm in Montana, March 10, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748866, 748865, 748867.